Lake-Effect Snow, Antrim
- When
- November 19, 7:00 PM EST to November 20, 10:00 PM EST
- Where
- Antrim forecast zone
- Reported by
- NWS Employee
- Coordinates
- 45.007, -85.176 (the zone’s center; the record gives no point)
After a very brief respite, another blast of lake effect snow arrived, beginning late on the 17th. These impacted many of the same areas of the event of one to two days prior.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
After a very brief respite, another blast of lake effect snow arrived, beginning late on the 17th. These impacted many of the same areas of the event of one to two days prior. Another 10 to 15 inches of snow fell on Gaylord and the surrounding areas. As opposed to the prior event, eastern upper Michigan also got into the act, with heavy snow in central and western Chippewa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 19, 6:03 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EST WED NOV 19 2014
.SYNOPSIS...
ISSUED AT 355 PM EST WED NOV 19 2014
LOW PRESSURE PASSING THROUGH THE UPPER GREAT LAKES WILL MOVE
NORTHEAST OF HERE BY THURSDAY. THIS WILL GET THE LAKE EFFECT SNOW
MACHINE GOING FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL LOWER
MICHIGAN. THIS LAKE EFFECT SNOW WILL CONTINUE INTO THURSDAY
NIGHT...BUT HIGH PRESSURE BUILDS INTO THE REGION FOR FRIDAY.
LOOKING AT THE WEEKEND TEMPERATURES WILL GET TO AROUND NORMAL FOR
THE WEEKEND AS ANOTHER SYSTEM MOVES THROUGH THE UPPER GREAT LAKES
BRINGING RAIN TO THE REGION.
&&
.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 355 PM EST WED NOV 19 2014
...LAKE SNOWS TO RE-ORGANIZE THIS EVENING...
HIGH IMPACT WEATHER POTENTIAL: ACCUMULATING LAKE EFFECT SNOW
SHOWERS DOWNWIND OF LAKES SUPERIOR AND MICHIGAN TONIGHT...ALONG
WITH SOME BLOWING/DRIFTING SNOW MAKING TRAVEL DIFFICULT.
PATTERN SYNOPSIS/FORECAST: EARLY AFTERNOON SURFACE ANALYSIS SHOWS A
COLD FRONT MOVING INTO WESTERN LOWER MICHIGAN...ACCOMPANIED BY A MID
LEVEL SHORT WAVE TROUGH. DECENT QG FORCING WITH THIS FEATURE HAS
BEEN SPREADING LIGHT SNOW ACROSS THE FORECAST AREA DURING THE DAY
TODAY...WITH ENHANCED RADAR RETURNS OVER LAKE MICHIGAN WHERE
RESIDUAL INSTABILITY AND STRONG CONVERGENCE WITH THE FRONT HAS
TRIGGERED A DECENT ATMOSPHERIC RESPONSE. SHALLOW CONVECTIVE SNOW
SHOWERS TRAIL THIS SHORT WAVE TROUGH ACROSS THE UPPER MISSISSIPPI
VALLEY.
COLD FRONT AND SURFACE LOW WILL CROSS LOWER MICHIGAN THIS EVENING...
WITH WINDS SHIFTING TO THE WEST-NORTHWEST IN ITS WAKE AND BRINGING
IN A RENEWED PUSH OF DEEP LAYER COLD AIR (A RETURN OF -40C 500MB
TEMPERATURES).
PRIMARY FORECAST CONCERNS: TRANSITION BACK TO LAKE INDUCED
CONVECTION AND ASSOCIATED HAZARDS.
TONIGHT: EXPECT REMNANT LIGHT SYNOPTIC SNOW TO START TONIGHT'S
FORECAST ACROSS EASTERN UPPER/NORTHEAST LOWER...WHILE WESTERLY FLOW
LAKE CONVECTION GETS ORGANIZED FROM GRAND TRAVERSE BAY SOUTHWARD.
LAKE MICHIGAN...COLD ADVECTION PULLS INVERSION HEIGHTS UP TOWARD
650MB TONIGHT...AND EXPECT SNOW BANDS TO REALLY GET CRANKING OFF
LAKE MICHIGAN BY MID TO LATE EVENING. FLOW GENERALLY GETS
ESTABLISHED AT 270-280 DEGREES...WITH HIGHER TERRAIN HELPING FOCUS
HEAVIER SNOWFALL POTENTIAL. EXPECT THE BIG WINNER WILL BE IN AND
AROUND OTSEGO COUNTY...WITH 5-10 INCHES EXPECTED. HAVE 2-4 INCHES
ACROSS HIGHER TERRAIN AROUND GRAND TRAVERSE/WEXFORD/KALKASKA/
MISSAUKEE COUNTIES.
LAKE SUPERIOR...MEANWHILE ACROSS EASTERN UPPER LAKE SNOWS WILL BE
SLOWER TO ORGANIZE AS LOW LEVEL TROUGHING NOT LIKELY TO SLIDE ACROSS
THE ST. MARY'S RIVER UNTIL MID TO LATE EVENING. SO PROBABLY WON'T
SEE SIGNIFICANT LAKE CONVECTION UNTIL CLOSER TO MIDNIGHT...WITH THE
FOCUS GENERALLY AROUND WHITEFISH BAY AND VICINITY WITH LOW LEVEL
WINDS IN THE 290-300 DEGREE RANGE. CONVECTIVE BOUNDARY LAYER DEPTH
EXPECTED TO BE MORE IMPRESSIVE OFF LAKE SUPERIOR CLOSER TO COLDEST
MID LEVEL TEMPERATURES...WITH INVERSION HEIGHTS CLIMBING TOWARD
550MB. SO ONCE SNOW GETS GOING IT SHOULD BE CRANKING...ONLY
DOWNSIDE IS THAT WINDS WILL BE A BIT MORE "SHIFTY" THAN OFF LAKE
MICHIGAN AND THAT MAY SPREAD SNOWFALL OUT A BIT MORE. SO WENT 3-6
INCHES NORTH OF M-28 FOR TONIGHT TO START OUT.
HEADLINES...SNOW SHOWERS AND AREAS OF BLOWING SNOW EXPECTED TO MAKE
TRAVEL DIFFICULT IN SOME AREAS. APPEARS MOST OBVIOUS WARNING AREAS
ARE CHIPPEWA COUNTY AND ANTRIM/OTSEGO AND PROBABLY CHARLEVOIX AS
WELL. TIP OF THE MITT COUNTIES MAY BE A LITTLE TOUGHER BASED ON
EXPECTED SNOW AMOUNTS BUT TOO CLOSE NOT TO COVER EMMET/CHEBOYGAN
COUNTIES AS WELL (ESPECIALLY SOUTHERN AREAS). ALSO CONCERNED ABOUT
WESTERN MONTMORENCY COUNTY SO WILL ADD THEM TO THE WARNING PARTY.
AS FOR THE ADVISORY OVER SOUTHWEST PORTIONS OF THE FORECAST
AREA...AFTER COORDINATING WITH GRR WILL PULL THE ADVISORY THROUGH
THE DAY THURSDAY. A LITTLE CONCERNED ABOUT OVERDOING IT AS WESTERLY
FLOW EVENTS TEND TO BE UNDERPERFORMERS SOUTH OF M-72...BUT IT WILL
BE SNOWING AND BLOWING SO CAN JUSTIFY IT (GRR GOING OUT THROUGH
THURSDAY NIGHT WITH THEIR BORDERING HEADLINE BUT WILL HOLD OFF ON
THAT AND SEE HOW THINGS GO THROUGH THE DAY TOMORROW). CURRENT
MACKINAC COUNTY ADVISORY WILL CONTINUE THROUGH 03Z TO COVER CURRENT
LAKE ENHANCEMENT PUSHING INTO WESTERN PORTIONS OF THE COUNTY.
.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 355 PM EST WED NOV 19 2014
THURSDAY THROUGH SATURDAY: CONTINUED LAKE EFFECT SNOWS ACROSS
NORTHWESTERN LOWER AND EASTERN UPPER WITH PERSISTENT WEST-
NORTHWESTERLY TO NORTHWESTERLY WIND REGIME THROUGH FRIDAY MORNING.
HIGHEST AMOUNTS WILL BE ACROSS NORTHWEST LOWER AND NORTHERN
CHIPPEWA COUNTY...WHERE ACCUMULATIONS THURSDAY MORNING THROUGH
FRIDAY MORNING MAY REACH IN THE 8 TO 10 INCH RANGE WITH LOCALLY
HIGHER AMOUNTS. THESE ACCUMULATIONS WILL BE ON TOP OF WHATEVER HAS
ALREADY FALLEN WEDNESDAY NIGHT INTO THURSDAY MORNING. THANKS TO A
LAKE SUPERIOR CONNECTION...INVERSION HEIGHTS INCREASE AFTER 18Z
THURSDAY EVENING WITH GREAT MOISTURE IN THE DGZ AND 925MB WINDS
STRONG ENOUGH TO CARRY SNOW FARTHER INLAND THAN WHAT WOULD
NORMALLY BE EXPECTED (MONTMORENCY AND PRESQUE ISLE COUNTIES)UNTIL
WINDS VEER TO MORE NORTHWESTERLY NEAR 23Z...SHIFTING HEAVIER BANDS
SOUTH AND WEST OF THE GAYLORD AREA. DRIER AIR USHERED IN ALONG
WITH HIGH PRESSURE THAT BUILDS OVER THE EASTERN UNITED STATES WILL
MOVE INTO NORTHERN MICHIGAN EARLY FRIDAY AFTERNOON PUTTING AN END
TO ANY LINGERING LAKE EFFECT SNOW SHOWERS. THIS SHOULD PROVIDE A
MOSTLY PRECIPITATION-FREE DAY ALBEIT COLDER THAN NORMAL
TEMPERATURES STILL...ONLY REACHING INTO THE LOW TO MID 20S YET
AGAIN ALONG WITH SOME BREEZY CONDITIONS.
A SHORTWAVE TROUGH WILL APPROACH THE NORTHERN GREAT LAKES LATE
SATURDAY MORNING/EARLY AFTERNOON TIME FRAME WITH WARMER TEMPERATURES
ALOFT (MOISTURE ONLY -5 TO -6C) AND NO SEEDER-FEEDER PROCESSES TO
CHANGE PRECIP TO SNOW DUE TO DRY AIR ABOVE SATURATION BEING TOO
DEEP...AND TEMPERATURES NEAR FREEZING AT THE SURFACE...THE RAIN THAT
FALLS IN THE FIRST HALF OF THE DAY COULD VERY WELL BE FREEZING
RAIN...ESPECIALLY ON ROADS...WITH ALL OF NORTHERN MICHIGAN ROAD
TEMPERATURES IN THE UPPER 20S THROUGH AT LEAST MID DAY. AIR
TEMPERATURES WILL REACH INTO THE MID TO UPPER 30S BY MID AFTERNOON
SATURDAY AND SHOULD PUT AN END TO ANY CONCERNS OF RAIN FREEZING ON
THE MAIN ROADS. SECONDARY ROADS MAY BE ANOTHER STORY...WITH SNOW
COVERED ROADS STAYING AT FREEZING AND MAKING FOR SOME VERY SLIPPERY
CONDITIONS THROUGHOUT THE DAY.
TJL
EXTENDED (SUNDAY THROUGH WEDNESDAY): (11/23)SUNDAY...THE SFC LOW
THAT DEVELOPS BEHIND THE WARM AIR MOVES FROM THE SOUTHERN PLAINS
TO THE MID-MISSISSIPPI VALLEY BY 00Z. RAIN IS LIKELY/DEFINITE
ACROSS THE FORECAST AREA THROUGH THE NIGHT. (11/24)MONDAY...NOW A
DIFFERENT STORM TRACK, THE LOW MOVES TO W UPPER/N WISCONSIN BY
12Z/MON AM. GFS SHOWS SUBFREEZING 850 MB AIR UNDERCUTTING THE LOW
INTO W LOWER. ECMWF DOESN'T SHOW THIS UNTIL THE AFTERNOON. FOR NOW
WILL HAVE A MIX IN THE MORNING AND THEN ALL SNOW BY THE AFTERNOON.
(11/25)TUESDAY...THE COLD AIR IS INTO THE REGION AND IT LOOKS LIKE
A CHANCE OF SNOW AS ANOTHER 500 MB LOW SWINGS INTO THE UPPER GREAT
LAKES. (11/26)WEDNESDAY...HIGH PRESSURE BUILDS INTO THE UPPER
GREAT LAKES. HOWEVER, THE LATEST ECMWF SLOWS DOWN THE SNOW TO
CONTINUE A BIT IN THE MORNING. THE GFS BEGINS TO THREATEN LIGHT
SNOW BY THE END OF THE DAY WITH A SECOND SYSTEM. WILL GO DRY UNTIL
THE MODELS COME TO A CONSENSUS.
JSL
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 600 PM EST WED NOV 19 2014
A REINFORCING SHOT OF COLD AIR AND GOOD MOISTURE IN THE WAKE OF
DEPARTING LOW PRESSURE WILL PRODUCE MODERATE/HEAVY LAKE EFFECT
SNOW SHOWERS FOR MUCH OF NW LWR MICHIGAN TONIGHT THRU THURSDAY
NIGHT. MAINLY IFR CONDITIONS ARE EXPECTED WITHIN THESE SNOW
SHOWERS. NE LWR MICHIGAN (APN) WILL SEE SCATTERED TO NUMEROUS SNOW
SHOWERS...WITH CONDITIONS OCCASIONALLY DROPPING TO MVFR/IFR. GUSTY
W/NW SFC WINDS WILL STRENGTHEN TO 15 TO 25 KTS (WITH SOME HIGHER
GUSTS POSSIBLE) TONIGHT AND CONTINUE THRU THURSDAY...PRODUCING
BLOWING AND DRIFTING SNOW.
&&
.MARINE...
ISSUED AT 355 PM EST WED NOV 19 2014
A STORM SYSTEM WILL MOVE OUT OF THE UPPER MIDWEST AND INTO THE GREAT
LAKES THROUGH TONIGHT...PUSHING A COLD FRONT THROUGH THE AREA. THE
GRADIENT WILL TIGHTEN WITH FROPA...WITH WINDS SHIFTING TO THE WEST.
GALE FORCE GUSTS ARE EXPECTED ON PORTIONS OF LAKE MICHIGAN INTO
EARLY THURSDAY AND NORTHERN LAKE HURON EARLY THURSDAY THROUGH
THURSDAY NIGHT...WITH SMALL CRAFT ADVISORIES ELSEWHERE.
WEST/NORTHWEST FLOW LAKE EFFECT SNOW WILL DEVELOP LATER TONIGHT AND
CONTINUE INTO THURSDAY...RESULTING IN AREAS OF REDUCED VISIBILITIES
ALONG THE COASTLINE.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 PM EST THURSDAY FOR MIZ020-
025>027-031-032.
LAKE EFFECT SNOW WARNING UNTIL 5 AM EST FRIDAY FOR MIZ016-017-
019-021>023.
LAKE EFFECT SNOW WARNING FROM MIDNIGHT TONIGHT TO 5 AM EST
FRIDAY FOR MIZ008.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR MIZ015.
LH...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EST FRIDAY
FOR LHZ349.
GALE WARNING FROM 5 AM TO 11 PM EST THURSDAY FOR LHZ347-348.
GALE WARNING UNTIL NOON EST THURSDAY FOR LHZ346.
GALE WARNING UNTIL 5 AM EST THURSDAY FOR LHZ345.
LM...GALE WARNING UNTIL NOON EST THURSDAY FOR LMZ342-344>346.
GALE WARNING UNTIL 5 AM EST THURSDAY FOR LMZ341.
LS...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EST THURSDAY
FOR LSZ321-322.
&&
SYNOPSIS...JSL
SHORT TERM...JPB
LONG TERM...TJL/JSL
AVIATION...MLR
MARINE...TJLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 412 PM EST WED NOV 19 2014 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-201030- STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 411 PM EST WED NOV 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. HEAVY LAKE EFFECT SNOW SHOWERS WILL DEVELOP TONIGHT IN WEST FLOW FAVORED LAKE EFFECT AREAS. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE WITH HAZARDOUS TRAVEL EXPECTED. SEE ONGOING LAKE EFFECT SNOW WARNINGS AND ADVISORIES FOR ADDITIONAL DETAILS. GALE FORCE WINDS ARE EXPECTED ON PORTIONS OF LAKE MICHIGAN THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY NIGHT IN WEST FLOW FAVORED LAKE EFFECT AREAS. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE WITH HAZARDOUS TRAVEL EXPECTED. GALE FORCE WINDS ARE EXPECTED ON THURSDAY FOR PORTIONS OF LAKE MICHIGAN AND LAKE HURON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
The national radar mosaic for the moment the first event began.
4 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550292, 550293, 550294, 550295.